Kansas, 2012Hail and Damaging Wind in Kansas, August 8, 2012
August 8, 2012 · NWS SGF · 2 events in 2 counties and zones
A shortwave piece of upper level energy along with high instability developed several clusters of strong to severe thunderstorms that produced isolated wind damage and severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave piece of upper level energy along with high instability developed several clusters of strong to severe thunderstorms that produced isolated wind damage and severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 8, 2:11 PM CST, 29 minutes earlier.
Area forecast discussion, Aug 8, 2:11 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT WED AUG 8 2012
.DISCUSSION...
SCATTERED CONVECTION BEGINNING TO DEVELOP ACROSS THE MISSOURI
OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. MLCUPE VALUES ARE
BETWEEN 1500-2000 J/KG AND WITH SEVERAL INTERACTING BOUNDARIES
FROM THE NORTH AND SOUTH. THE FIRST INITIAL SHORTWAVE IS CURRENTLY
JUST ENTERING THE KANSAS CITY AREA AND DIVING TO THE SOUTHEAST.
THIS FEATURE WILL MOVE ACROSS THE AREA TONIGHT. WITH RELATIVELY
DRY AIR IN THE LOWER LEVELS AND AN INVERTED SOUNDING INDICATES
THAT DOWNBURST AND DAMAGING STRAIGHT LINE WINDS WILL BE THE GREAT
THREAT WITH THE STRONGEST CONVECTION. MOST OF THE CONVECTION WILL
OCCUR LATE THIS AFTERNOON INTO THE EVENING HOURS BETWEEN SUBSIDING
BY 06Z TONIGHT.
A SECOND SHORTWAVE CURRENTLY OVER SOUTHERN CANADA WILL DIVE DOWN
ACROSS THE MIDWEST LATE TOMORROW AND BRING A DECENT COLD FRONT
THROUGH THE AREA TOMORROW EVENING. WHILE OUR ATMOSPHERE WILL BE
DRIER AND WORKED OVER A BIT FROM TODAY'S CONVECTION...THERE WILL
BE A SLIGHT CHANCE FOR A FEW SHOWERS AND STORMS TO DEVELOP AHEAD
OF THE FRONT TOMORROW AFTERNOON WITH A FEW STRONG STORMS AGAIN
POSSIBLE. THE BEST CHANCE WILL BE OVER THE EASTERN OZARKS.
TOMORROW WILL BE ANOTHER WARM DAY BUT NOT AS HOT AS TODAY.
DRIER AND COOLER AIR WILL BEGIN TO FILTER IN THURSDAY NIGHT INTO
FRIDAY MORNING. FRIDAY WILL BE A COOLER AND BREEZY DAY. WILL
MENTION A CONCERN FOR HIGHER FIRE DANGER ON FRIDAY DUE TO DEWPOINT AND
HUMIDITY LEVELS DROPPING AND BREEZY NORTHERLY WINDS AROUND 20 MPH.
SURFACE HIGH WILL BE CLOSE BY TO THE NORTHEAST FRIDAY NIGHT AND
SATURDAY MORNING WITH LOWS IN THE MIDDLE TO UPPER 50S OVER THE
EASTERN OZARKS AND LOW 60S OVER SOUTHEAST KANSAS. ANOTHER
FANTASTIC DAY IN STORE ON SATURDAY WITH BELOW AVERAGE TEMPERATURES
BEFORE A SLOW REBOUND IN TEMPERATURES BY THE END OF THE WEEKEND
INTO EARLY NEXT WEEK.
ANOTHER SHORTWAVE WILL MOVE ACROSS THE MIDWEST EARLY NEXT WEEK TO
BRING SCATTERED CHANCES FOR RAIN EARLY NEXT WEEK. A BROAD WEST TO
NORTHWEST FLOW WILL KEEP THE CHANCE FOR DISTURBANCES TO RIDE
ACROSS THE AREA AND TEMPERATURES WILL BE NEAR SEASONAL AVERAGES
FOR THIS TIME OF YEAR. DO NOT SEE ANY EXTREME HEAT IN THE NEXT 7
DAYS LIKE WHAT WE HAVE SEEN MOST OF THIS SUMMER.
GRIFFIN
&&
.AVIATION...
FOR THE 18Z TAFS...UPPER LEVEL SHORTWAVE MOVING IN FROM THE
NORTHWEST ALONG WITH A SURFACE BOUNDARY WILL INTERACT WITH
INCREASING AFTERNOON INSTABILITY FOR SCATTERED THUNDERSTORMS. WILL
THROW IN VCTS AND CB IN THE TAFS FROM MID AFTERNOON THROUGH THE
EVENING TO ACCOUNT FOR THIS. FRONT PUSHES THROUGH ON THURSDAY
MORNING WITH A SHIFT OF THE SURFACE WIND TO THE NORTHWEST.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 8, 11:58 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT WED AUG 8 2012
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT WED AUG 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
ELEVATED HAIL RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
LIMITED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
ELEVATED FIRE WEATHER RISK.
DISCUSSION...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT OVER THE OUTLOOK AREA. SCATTERED STRONG TO SEVERE
STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH STRAIGHT
LINE DOWNBURST WINDS AND ONE INCH HAIL POSSIBLE. THE GREATEST
THREAT AREAS FOR STRONG TO SEVERE STORMS WILL BE MAINLY ALONG
AND WEST OF HIGHWAY 65 ACROSS WESTERN MISSOURI AND SOUTHEAST
KANSAS. STORM DEVELOPMENT SHOULD WILL OCCUR LATE THIS AFTERNOON
INTO THE EVENING HOURS.
TEMPERATURES WILL ONCE AGAIN REACH WELL UP INTO THE 90S TO NEAR
100 DEGREES TODAY. THE HOTTEST TEMPERATURES WILL BE OVER
SOUTHEAST KANSAS AND WESTERN MISSOURI.
DRY VEGETATION FROM DROUGHT CONDITIONS ALONG WITH LOW AFTERNOON
AND EARLY EVENING HUMIDITY WILL LEAD TO AN ELEVATED RISK FOR
WILDFIRES. LIGHTNING AND WINDS FROM THUNDERSTORMS MAY ALSO
SPARK GRASS AND BRUSH FIRES WHERE HEAVIER RAIN DOES NOT OCCUR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COLD FRONT MAY BRING ADDITIONAL ISOLATED STRONG TO SEVERE
THUNDERSTORMS TO EASTERN SECTIONS OF THE MISSOURI OZARKS ON
THURSDAY.
ADDITIONAL SCATTERED THUNDERSTORMS MAY BE POSSIBLE LATE IN THE
WEEKEND INTO EARLY NEXT WEEK BUT SEVERE STORMS ARE NOT EXPECTED.
AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE. ON
FRIDAY...MODERATELY GUSTY NORTH TO NORTHEAST WINDS ARE EXPECTED
WITH LOW DAYTIME HUMIDITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS FOR
ALONG AND WEST OF HIGHWAY 65 .
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GRIFFIN
In the hours before
Special weather statement, Aug 8, 1:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT WED AUG 8 2012
MOZ104-082030-
TANEY MO-
257 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TANEY COUNTY UNTIL
330 PM CDT...
AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF RIDGEDALE...OR 9 MILES SOUTHEAST
OF BRANSON...MOVING NORTH AT 5 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE HOLLISTER...KIRBYVILLE AND RIDGEDALE.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE TABLE
ROCK LAKE.
LAT...LON 3650 9328 3658 9327 3665 9319 3665 9307
3660 9294 3649 9291 3649 9327
TIME...MOT...LOC 1957Z 172DEG 5KT 3654 9313
KARDELLLocal storm report, Aug 8, 2:25 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM NON-TSTM WND GST 1 S REPUBLIC 37.11N 93.48W
08/08/2012 E60 MPH GREENE MO AMATEUR RADIO
THREE INCH DIAMETER TREE LIMBS WERE BLOWN DOWN.
&&
WISELocal storm report, Aug 8, 2:26 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST 1 S REPUBLIC 37.11N 93.48W
08/08/2012 M62.00 MPH GREENE MO AMATEUR RADIO
THREE INCH DIAMETER TREE LIMBS WERE BLOWN DOWN.
&&
WISESpecial weather statement, Aug 8, 2:29 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT WED AUG 8 2012
KSZ073-097-101-082100-
BOURBON KS-CHEROKEE KS-CRAWFORD KS-
329 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD...NORTHWESTERN CHEROKEE
AND SOUTHERN BOURBON COUNTIES UNTIL 400 PM CDT...
AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HEPLER...OR 13 MILES NORTHWEST OF GIRARD...
MOVING SOUTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BEULAH...BRAZILTON...
CROWEBURG...ENGLEVALE...FARLINGTON...FRANKLIN...GIRARD...GREENBUSH...
HALLOWELL...HEPLER...HIATTVILLE...MCCUNE...PAWNEE STATION...
PETERSBURG...POLK...RINGO...SHERMAN...WALNUT AND WEST MINERAL.
PEOPLE IN CRAWFORD...NORTHWESTERN CHEROKEE AND SOUTHERN BOURBON
COUNTIES...INCLUDING HEPLER...GIRARD AND ARMA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3769 9509 3783 9494 3768 9462 3758 9461
3717 9500 3726 9508 3758 9510
TIME...MOT...LOC 2029Z 321DEG 32KT 3765 9491
KARDELLLocal storm report, Aug 8, 2:30 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 3 W SPRINGFIELD 37.20N 93.34W
08/08/2012 GREENE MO LAW ENFORCEMENT
TREE DOWN NEAR WALNUT AND KANSAS EXPRESSWAY.
&&
MGRIFFINLocal storm report, Aug 8, 2:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 4 N BRANSON 36.70N 93.22W
08/08/2012 E0.50 INCH TANEY MO AMATEUR RADIO
DIME SIZE HAIL AND ONE INCH OF RAINFALL FELL IN THIS
LOCATION.
&&
WISEThunderstorm Wind, Crawford
- When
- August 8, 2:40 PM CST
- Where
- Crawford County, 0.69 mi S of Hepler
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.660, -94.970
Several power poles were reported leaning over near Hepler.
Hail, Bourbon
- When
- August 8, 7:00 PM CST
- Where
- Bourbon County, 3.71 mi S of Petersburg
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.717, -94.974
Emergency management estimated up to one inch in diameter hail stones combined with up to 70 mph winds severely damaged the soybean crop in southern Bourbon County. No dollar amount in damages was determined due to the extreme drought conditions that have already severely damaged this year's crop. A couple homes suffered minor roof and siding damage from the hail and damaging winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 8 to 11, 20123 deaths · 1 event
- Hail and Damaging Winds in Iowa, August 8, 2012$276,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 8, 20121 injured · $106,000 · 1.25 in hail · 12 events
- Flash Flood and Damaging Winds in Oklahoma, August 8, 2012$80,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Illinois, August 8, 2012$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 8, 2012$43,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in New York, August 8, 20121 injured · $35,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 8, 2012$22,000 · 1.5 in hail · 15 events
- Flood and Hail in Indiana, August 8 to 9, 2012$26,000 · 1 in hail · 7 events
- Damaging Winds in Ohio, August 8, 2012$22,000 · 50 kt wind · 4 events
- Lightning Strike and Heavy Rain in Florida, August 8, 20122 injured · 3 events
- Hail and Damaging Winds in Missouri, August 8, 2012$12,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389869, 391217.